Alert archive / Kansas / Special Weather Statements in 2022
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Nov 4, 2022, 5:02 AM CDT for Pratt County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 4, 2022, 5:02 AM CDT (10:02 UTC)
- Expired
- Nov 4, 2022, 5:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.88 in
- Wind
- 40
County Pratt County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
963
WWUS83 KDDC 041002
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
502 AM CDT Fri Nov 4 2022
KSZ066-080-081-089-090-041045-
Pratt KS-Stafford KS-Barber KS-Kiowa KS-Comanche KS-
502 AM CDT Fri Nov 4 2022
...A strong thunderstorm will impact portions of eastern Kiowa,
northwestern Barber, north central Comanche, south central Stafford
and northwestern Pratt Counties through 545 AM CDT...
At 502 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wilmore, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Belvidere around 510 AM CDT.
Haviland and Croft around 515 AM CDT.
Wellsford around 520 AM CDT.
Other locations in the path of this storm include Cullison, Pratt,
Byers, Iuka and Preston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3782 9848 3727 9920 3739 9937 3801 9875
TIME...MOT...LOC 1002Z 225DEG 60KT 3739 9922
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
TATROWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Nov 4, 4:18 AM CDT, 44 minutes earlier.
Area forecast discussion, Nov 4, 4:18 AM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 418 AM CDT Fri Nov 4 2022 ...Updated Synopsis and Aviation... .SYNOPSIS... Issued at 418 AM CDT Fri Nov 4 2022 Dramatically colder air will visit southwest Kansas Friday, with afternoon temperatures struggling through the 30s and 40s. Elevated north winds will produce wind chills in the 20s. The season's first snow is expected Friday afternoon and evening, with accumulations on grassy surfaces favoring the south central to northeast counties. Roads will remain wet. After a freeze Saturday morning, much improved weather is expected over the weekend. && .SHORT TERM...(Friday through Saturday) Issued at 110 AM CDT Fri Nov 4 2022 As of midnight, convective initiation was underway across southwest Kansas. Strong cold front was making quick progress south, already clearing a LBL-DDC-GBD line as of midnight. The cold air was clearly winning the battle, and the short term forecast through Friday evening has been adjusted to the coldest solutions accordingly. Temperatures will easily fall to freezing across the northwest zones through sunrise behind the front. Meanwhile, lower 60s dewpoints await the expected frontal convergence across the southeast zones near Pratt and Medicine Lodge. Linear convection is expected through sunrise as frontal convergence interacts with this moisture. The cold front is expected to clear far southeast Barber county by sunrise. Dramatically colder air will pour in Friday, and reduced temperature grids several more degrees through today. Afternoon temperatures will be restricted to the 38-42 range for many locations, and many locations will be stuck in the 30s. Elevated gusty north winds, gusting over 30 mph at times, will produce wind chill indices in the 20s. Upstream observations across southeast Wyoming and western Nebraska indicate impressively cold polar air, and this much colder air will be the primary impact Friday. Precipitation forecast for Friday through Friday evening is complicated and problematic, and the season's first snow is expected now this afternoon and evening. After showers and thunderstorms clear the southeast counties just after sunrise, a several hour lull of dry conditions is expected, before the primary trough axis arrives Friday afternoon. Attempted to show this dry period in the grids this morning. After noon, as the primary trough and its associated lift/deformation arrive, 00z guidance has trended even colder, with 850/700 mb temperatures well below 0C (as cold as -3C 850, -6C 700). Thermal profiles will thus support a change over to wet snow, across the central counties Friday afternoon, and focusing on the northeast counties Friday evening. Confidence on this deformation band occurring is high, as such increased pop grids dramatically to categorical/definite (80%). For now, simply called it a rain/snow mix mostly, but areas of a complete snow switchover are anticipated, governed by small mesoscale details. Two inch soil temperatures are in the lower 60s, and diurnal timing/warm road temperatures will prevent most winter impacts with snow melting on impact. That being said, mesoscale snow bands may reduce visibility significantly at times, and snow rates may be intense, with WPC snowband tool showing rates over 1"/hour likely. Low visibility would be the primary impact to travel. Various models and CAMs have a wide variety of snow amounts forecast through Friday evening, but any accumulations would be forced to occur on elevated/grassy surfaces. Will comment that the most likely area that will require a winter weather advisory is the northeast counties this evening, with the added benefit of colder air being more entrenched, and diurnal cooling after sunset. WPC guidance places a QPF axis with the deformation from the south central to the northeast zones, Friday afternoon, then focusing northeast of Dodge City Friday evening. 1-3 inches of sloppy accumulations on grassy/elevated surfaces are possible in this zone if 1) precipitation changes completely to snow and 2) snow rates are fast enough to overcome melting. After coordinating with neighboring WFOs including Wichita, have decided against a winter weather advisory considering warm road temperatures. Storm total snow grids were calculated using a very wet 3-5:1 ratio, and came up with a 1-2 inch band this afternoon and evening from roughly Meade/Dodge City northeast to the Larned vicinity. Indications are the heaviest snow in the CWA may fall in the Larned vicinity after sunset this evening, but even here, roads are expected to remain primarily wet. Intense snow rates and associated low visibility will be primary travel risk. The sky will clear rapidly after midnight through sunrise Saturday as strong subsidence takes control. Higher confidence now that many locations will fall into the mid to upper 20s through sunrise Saturday, and this will be the first killing freeze of the fall season for some. Light westerly downslope will work to keep temperatures from freefalling, and should prevent ideal radiational cooling. Dramatically improved weather is expected Saturday, with full sunshine and temperatures rapidly rebounding well into the 60s. .LONG TERM...(Sunday through Thursday) Issued at 226 AM CDT Fri Nov 4 2022 Another long dry spell is expected, with all grids dry for all zones Sunday through Wednesday. A minor backdoor cold front and its associated northeast wind shift will temporarily halt the warming trend Sunday. By Monday and especially Tuesday, the next strong expansive Pacific trough arrives in western North America, and another stretch of very strong southerly flow will result. NBM guidance supports afternoon temperatures well into the 70s to near 80 Tuesday, and with 00z ECMWF progging 850 mb winds of 45-50 mph, gusts of that magnitude are probable Tuesday afternoon. Increased wind grids Tuesday over the NBM guidance, but further increases will be necessary. Ensemble consensus swings the western trough into the northern Rockies Wednesday, providing yet another unseasonably warm Wednesday with more strong south winds. The cold front associated with the northern Rockies trough appears quite intense on the guidance, and is currently expected to sweep through SW KS Thursday. North winds will be strong Thursday, and there may be some rain around, favoring the eastern zones, as suggested by NBM. Deterministic 00z ECMWF shows an impressive dump of cold continental polar air down the high plains next Friday, with 850 mb temperatures as cold as -7C. Some snow potential is evident next Friday Novmember 11th, but that is only speculation this far out. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 418 AM CDT Fri Nov 4 2022 High confidence of degraded flight categories through about 00z Sat, followed by a rapid return to VFR/SKC by 12z Sat. Thunderstorms will remain southeast of the airports for the next several hours. After several dry hours this morning, numerous rain and snow showers are expected to develop after 18z Fri. Highest confidence of a complete phase change to snow, and as such the lowest visibility, is at DDC Friday afternoon, and included a TEMPO group for 1/2 sm in snow for DDC. At the other airports, rain and snow showers will be less widespread/persistent. MVFR stratus will be common through 00z Sat, perhaps down to IFR at times. Strong subsidence will clear the sky rapidly from west to east during the 00-12z Sat, with VFR/SKC continuing through Saturday. && .PRELIMINARY POINT TEMPS/POPS... DDC 39 28 66 37 / 80 80 0 0 GCK 38 25 69 35 / 80 20 0 0 EHA 40 27 71 38 / 30 10 0 0 LBL 40 26 70 35 / 80 30 0 0 HYS 40 26 64 35 / 70 80 0 0 P28 47 31 64 38 / 70 50 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Nov 4, 2:48 AM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 248 AM CDT Fri Nov 4 2022 KSZ030-031-043>046-061>066-074>081-084>090-050800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 248 AM CDT Fri Nov 4 2022 /148 AM MDT Fri Nov 4 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Friday. Scattered thunderstorms are expected through sunrise across the southeast counties. Some storms may be strong to marginally severe. Light snow is expected Friday afternoon and evening, favoring the south central to northeast counties. Small accumulations are expected, mainly on elevated or grassy surfaces. The primary travel hazard will be reduced visibility within the heavier snow bands. Most roadways will remain wet. .DAYS TWO THROUGH SEVEN...Saturday through Wednesday. Strong south winds will return Tuesday, with gusts over 40 mph, with another elevated risk of wildfire spread. .SPOTTER INFORMATION STATEMENT... Turner
In the hours before
Special weather statement, Nov 4, 2:30 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
230 AM CDT Fri Nov 4 2022
KSZ080-088-089-040815-
Clark KS-Kiowa KS-Comanche KS-
230 AM CDT Fri Nov 4 2022
...A strong thunderstorm will impact portions of southwestern Kiowa,
northwestern Comanche and central Clark Counties through 315 AM
CDT...
At 230 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Kiowa,
northwestern Comanche and central Clark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3704 10008 3715 10004 3747 9961 3734 9938
3700 9995 3700 10000
TIME...MOT...LOC 0730Z 228DEG 30KT 3723 9983
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Nov 4, 3:26 AM CDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Dodge City KS 326 AM CDT Fri Nov 4 2022 KSZ080-088-089-040915- Clark KS-Kiowa KS-Comanche KS- 326 AM CDT Fri Nov 4 2022 ...A strong thunderstorm will impact portions of southwestern Kiowa, western Comanche and east central Clark Counties through 415 AM CDT... At 325 AM CDT, Doppler radar was tracking a strong thunderstorm near Protection, moving northeast at 45 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Coldwater and Lake Coldwater around 335 AM CDT. Other locations in the path of this storm include Wilmore. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3706 9945 3715 9961 3756 9941 3736 9908 TIME...MOT...LOC 0825Z 215DEG 40KT 3716 9946 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH TURNER
Special weather statement, Nov 4, 4:15 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
415 AM CDT Fri Nov 4 2022
KSZ080-081-089-041000-
Pratt KS-Kiowa KS-Comanche KS-
415 AM CDT Fri Nov 4 2022
...A strong thunderstorm will impact portions of eastern Kiowa, north
central Comanche and western Pratt Counties through 500 AM CDT...
At 415 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wilmore, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Belvidere and Croft around 425 AM CDT.
Haviland and Wellsford around 430 AM CDT.
Cullison around 435 AM CDT.
Other locations in the path of this storm include Iuka, Byers and
Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3782 9856 3747 9897 3747 9901 3743 9901
3722 9925 3735 9942 3773 9905 3773 9901
3777 9901 3783 9896
TIME...MOT...LOC 0915Z 219DEG 78KT 3736 9928
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Nov 4, 4:27 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
427 AM CDT Fri Nov 4 2022
KSZ080-088-089-041015-
Clark KS-Kiowa KS-Comanche KS-
427 AM CDT Fri Nov 4 2022
...A strong thunderstorm will impact portions of southwestern Kiowa,
northwestern Comanche and southeastern Clark Counties through 515 AM
CDT...
At 427 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Acres, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sitka around 445 AM CDT.
Other locations in the path of this storm include Protection,
Coldwater, Lake Coldwater and Wilmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9989 3748 9943 3730 9917 3700 9956
TIME...MOT...LOC 0927Z 221DEG 40KT 3699 9976
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Nov 4, 4:58 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
458 AM CDT Fri Nov 4 2022
KSZ080-088>090-041045-
Clark KS-Barber KS-Kiowa KS-Comanche KS-
458 AM CDT Fri Nov 4 2022
...A strong thunderstorm will impact portions of southeastern Kiowa,
west central Barber, Comanche and southeastern Clark Counties through
545 AM CDT...
At 458 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Buffalo, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Buttermilk around 515 AM CDT.
Other locations in the path of this storm include Coldwater, Lake
Coldwater, Wilmore and Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3749 9917 3730 9879 3700 9922 3700 9959
TIME...MOT...LOC 0958Z 221DEG 50KT 3692 9953
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Nov 4, 5:02 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
502 AM CDT Fri Nov 4 2022
KSZ066-080-081-089-090-041045-
Pratt KS-Stafford KS-Barber KS-Kiowa KS-Comanche KS-
502 AM CDT Fri Nov 4 2022
...A strong thunderstorm will impact portions of eastern Kiowa,
northwestern Barber, north central Comanche, south central Stafford
and northwestern Pratt Counties through 545 AM CDT...
At 502 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wilmore, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Belvidere around 510 AM CDT.
Haviland and Croft around 515 AM CDT.
Wellsford around 520 AM CDT.
Other locations in the path of this storm include Cullison, Pratt,
Byers, Iuka and Preston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3782 9848 3727 9920 3739 9937 3801 9875
TIME...MOT...LOC 1002Z 225DEG 60KT 3739 9922
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 3, 9:02 PM CDT | Special Weather Statement | DDC | Hodgeman | 28 min |
| Nov 3, 9:23 PM CDT | Special Weather Statement | DDC | Hodgeman | 37 min |
| Nov 3, 10:27 PM CDT | Special Weather Statement | DDC | Ellis | 33 min |
| Nov 4, 1:05 AM CDT | Special Weather Statement | DDC | Pawnee, Rush | 40 min |
| Nov 4, 2:12 AM CDT | Special Weather Statement | DDC | Edwards, Kiowa | 48 min |
| Nov 4, 2:30 AM CDT | Special Weather Statement | DDC | Clark | 45 min |
| Nov 4, 3:26 AM CDT | Special Weather Statement | DDC | Comanche | 49 min |
| Nov 4, 3:38 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 32 min |
| Nov 4, 4:15 AM CDT | Special Weather Statement | DDC | Pratt | 45 min |
| Nov 4, 4:27 AM CDT | Special Weather Statement | DDC | Clark | 48 min |
| Nov 4, 4:58 AM CDT | Special Weather Statement | DDC | Comanche | 47 min |
| Nov 4, 5:47 AM CDT | Special Weather Statement | DDC | Pratt | 58 min |
Nearby
Special Weather Statements in Kansas, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.